Q&A: How quickly can psychosis progress after stopping anti-psychotic medication?

Ask A Doctor Question: 

I have schizoffective disorder bipolar type and some anxiety disorders. I take an antidepressant, mood stabilizer, a benzo as needed and I was taking an anti-psychotic. I stopped taking the anti-psychotic about 4 months ago because i found out that they are incredibly bad for your body and i read somewhere that they actually cause the brain to shrink and damage the brain. I hadn't had any psychotic symptoms since i stopped the med so i figured I was fine and would just try to watch for any early signs. I think I may have noticed one in the last few weeks, however. I'm not sure though, which is why I'm on here asking a question. The symptom I may be noticing is what I think is referred to as thought insertion. I have never had this particular symptom before so it is new to me and I only am recognizing it because I've done so much research on schizophrenia. For a couple months I've been having intrusive thoughts that I was originally attributing to my anxiety, but in the past few weeks the content of the thoughts have changed from worrying type things to weird random negative thoughts about other people and things and they feel like they are not my own. I'm beginning to feel like maybe demons are giving me the thoughts as a way to attack me and make me feel like I'm sinning or unsaved. At the same time however I realize that due to the nature of my illness this could just be psychosis returning. I don't know what to do. I'm afraid to tell my doctor or therapist because they don't know i stopped the seroquel and I don't want them to put down that I'm non-compliant or be mad at me. I want to be compliant, I just don't want to harm my body anymore than I have to because of these medications. I've wanted to tell them but every time i try i chicken out because of my anxiety and fears. I am afraid to just start the meds again without telling my dr. because of the higher dosage I was on. Plus I know my doctor will say that the thought insertion thing is a symptom and how do I know that is true? If she doesn't believe in God then she would never consider it being something like demons anyway. I suppose i could try taking the meds again and see if they help, but then there is the problem of killing my body with powerful anti-psychotics.. I already am having really bad memory problems which I fear is the result of years of psychiatric medications. I'm pretty sure its not dementia or something as I am only 31. Plus I'm afraid of what the doctor will say to me because I've been hiding this for so long. What do I do? how quickly can psychosis progress? do I have time to wait this out for another month or am I risking a serious relapse that could quickly land me in the psych ward? Is it safe to take 400 mg of seroquel xr after not taking it for four months?


Toby Watson, Psy.D. - LocateADoc.com

I read your message and thank you for reaching out.  I know it is very scary to let others know what changes you have made and how you are thinking and feeling.  My advice is to let your doctor know right away about your choice to stop taking the medications.  Starting and stopping, and even changing doses, can be very dangerous and even life threatening. 
It is best to work with your medical provider when making any such changes, and if your MD does not support you, then you may want to get a second opinion from another medical provider who believes in your ability to develop the capacity to live with less or no psychiatric medications.  Having said this, I understand it may be hard to find such an MD.  Thus, you will want to begin your search maybe through organizations like Mindfreedom.org or www.psychintegrity.org or Foundation for Excellence in Mental Health.  They may have databases of medical providers who might be a better match for you. 
Regarding psychosis progression, "it depends".  Each individual who takes a medication can have a different and unique experience.  Thus, talk to your doctor-therapist and try to let them know what is happening.  Make sure you also try to let others know, friends and family, as they may be able to also help monitor any changes and provide support.  I know this may not be the answer you were looking for, but the first step is to be brave and stand up for yourself and talk honestly and openly about what you want, plan to do, did, and who you want to work with.  
This is not meant to be medical or psychological treatment advice and there is no doctor-patient relationship indicated by the general comment provided. 

--Toby Watson, Psy.D.
Sheboygan, WI

LocateADoc.com does not evaluate or guarantee the accuracy of any Ask A Doctor Q&A content. Read full conditions of use here.